Kansas, 2013

Hail and Heavy Rain in Kansas, July 20 to 21, 2013

July 20 to 21, 2013 · NWS GID · 4 events in 3 counties and zones

Scattered thunderstorms developed early on this Saturday. The first storms developed over North Central Kansas during the noon hour, and gradually increased in coverage and intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed early on this Saturday. The first storms developed over North Central Kansas during the noon hour, and gradually increased in coverage and intensity. Very little severe weather occurred, but that may have been due to the the strongest storm of the event occurring over sparsely populated portions of Smith County, north of highway 36. The slow-moving supercell produced a single report of quarter sized hail north-northeast of Smith Center. Given the observed radar signatures, this storm may have produced significant severe hail. In addition, another storm produced a sub-severe wind gust of 54 mph at Osborne. The slow storm movement was the main story, with drenching rainfall amounts of 2 to 4 inches in 1 to 2 hours. These impressive totals occurred over parts of Smith, eastern Osborne and northern Mitchell counties.

These storms formed north of a stationary front that extended from Dodge City to Russell to Topeka. The region was at the southern end of the westerlies, with a very broad trough over the northern United States. Prior to thunderstorm initiation, temperatures were in the 80s with dewpoints in the 60s. Instability was modest, with MLCAPE between 1000 and 1500 J/kg. Deep layer shear was less than 30 knots, resulting in a multicell mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 20, 11:48 AM CST, 54 minutes earlier.

Area forecast discussion, Jul 20, 11:48 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1248 PM CDT SAT JUL 20 2013

.UPDATE...
ISSUED AT 1247 PM CDT SAT JUL 20 2013

UPDATED HWO IS OUT AND HAS OUR THOUGHTS THIS AFTN. ADDITIONAL
TSTMS COULD DEVELOP AT ANY TIME. WE/VE BEEN WATCHING A DECENT
STORM LEAVE WEBSTER FOR THAYER COUNTY WITH SOME TORRENTIAL
RAINFALL. THE TSTM CLUSTERS OVER THE PANHANDLE AND SANDHILLS ARE
EXPECTED TO INCREASE IN COVERAGE/INTENSITY AND THAT ACTIVITY
SHOULD ARRIVE HERE TNGT.

UPDATE ISSUED AT 1107 AM CDT SAT JUL 20 2013

THE INITIAL COMPOSITE OUTFLOW BOUNDARY CONTS DROPPING STEADILY S
AT 22 KTS AND WILL ARRIVE AT THE KS BORDER AROUND 1215 PM. SCT
SHWRS WERE DEVELOPING ATOP THIS OUTFLOW AND THIS POTENTIAL IS
EXPECTED TO CONT DESPITE THE SEEMINGLY UNFAVORABLE ENVIRONMENT.
VIS SATPIX SHOWED ANOTHER OUTFLOW BOUNDARY /FROM THE TSTMS HEADING
INTO NE NEB/ THAT WILL MOVE INTO THE NRN FRINGE OF THE FCST AREA
SHORTLY /ORD-GREELEY/.

THE OAX SOUNDING WAS VERY DRY BELOW 700 MB FROM OVERNGT
SUBSIDENCE. HOWEVER...THE OUTFLOW IS CLEARLY ENOUGH TO INITIATE
SHWRS WITH EMBEDDED THUNDER. SO THIS REALLY COMPLICATES THE
SITUATION TODAY...AND LOWERS CONFIDENCE IN HOW THINGS WILL
DEVELOP/EVOLVE. REGIONAL 88D WIND PROFILES SHOW DEEP E-NE FLOW UP
TO 9K FT...WHICH WOULD BE ENUF TO INITIATE SHWRS/THUNDER BASED ON
THE OAX SOUNDING. GLD AND TOP HAVE MORE SHALLOW S FLOW...WHERE
MSTR IS HIGHER. SO WOULD EXPECT HIGHER MSTR TO ADVECT N AND BE
INTERCEPTED BY THE OUTFLOW. HOWEVER...ANOTHER NEGATIVE FACTOR IS
THE EXTENSIVE CLOUD COVER BEHIND THE BOUNDARY. THE INHIBITED
HEATING MAKES MODELED CAPE QUESTIONABLE. EVEN THE NE LOW-MID LVL
FLOW OVER NEB IS NOT BEING CAPTURED BY THE MODELS /THEY CURRENTLY
HAVE SE WINDS AND MAINTAIN THEM/. SO FCST VALUES OF DEEP LAYER
SHEAR ARE LESS CERTAIN.

SO FOR NOW BELIEVE THE HIGHEST FOCUS FOR SVR TSTM POTENTIAL SHOULD
BE IN SUNNIEST AREAS /CURRENTLY S AND W OF THE TRI-CITIES/.

THE FCST AREA WILL BE IN THE RRQ OF A 60 KT ULJ. THIS SHOULD
PROVIDE SUFFICIENT SHEAR FOR THE STRONGEST/TALLEST STORMS AND
WOULD ESTIMATE MLCAPE OF 1500-2000 J/KG OF MLCAPE IN THE SUNNIEST
AREAS.

STORM MOVEMENT FOR INDIVIDUAL/NON-MULTICELL STORMS WILL BE EAST
AROUND 10 KTS OVER NRN KS AND AROUND 20 KTS OVER S-CNTRL NEB.

UPDATE ISSUED AT 944 AM CDT SAT JUL 20 2013

AS EXPECTED MULTIPLE TSTM CLUSTERS DEVELOPED LAST NGT OVER SD AND
ARE CURRENTLY ON-GOING ALONG THE SD-NEB BORDER. A SWD MOVING
OUTFLOW BOUNDARY AS EMANATED FROM THESE CLUSTERS AND IS
APPROACHING I-80 PER VIS SATELLITE ANIMATION. THIS WILL INCREASE
THE SHEAR AS SFC WINDS ARE NE BEHIND THIS BOUNDARY. AM STILL
EVALUATING TSTM POTENTIAL FOR LATER TODAY BUT THE INITIAL LOOK AT
THE LBF/OAX 12Z SOUNDINGS DOES NOT LOOK GOOD...VERY DRY. WILL
HAVE MORE LATER ON THIS.

OTHERWISE...SOME SHORT-TERM ENHANCEMENTS HAVE BEEN MADE TO CLOUDS/
WX/POPS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 408 AM CDT SAT JUL 20 2013

WE ARE LOOKING AT ONE OF OUR BETTER CHANCES OF SHOWERS AND
THUNDERSTORMS THIS EVENING INTO TONIGHT.

THIS IS A DIFFICULT FORECAST WHEN IT COMES TO THE CHANCE OF
PRECIPITATION. WE HAVE BEEN DRY ACROSS THE FORECAST AREA EARLY THIS
MORNING. HOWEVER...A FEW FORECAST MODELS LIKE THE HRRR ATTEMPT TO
DEVELOP SHOWERS AND THUNDERSTORMS ALONG OLD OUTFLOW BOUNDARIES A
LITTLE LATER THIS MORNING. OVERALL FORCING IS WEAK THIS MORNING AND
WILL ONLY CALL FOR LOW END SLIGHT POPS THROUGH NOON ACROSS NORTH
CENTRAL KANSAS AND FOR AREAS PRIMARILY ALONG AND WEST OF HIGHWAY
281. THUNDERSTORMS ARE MOST LIKELY TO DEVELOP OVER THE NEBRASKA
SANDHILLS INTO SW SOUTH DAKOTA DURING THE MID TO LATE AFTERNOON
HOURS ALONG A SOUTHEASTWARD MOVING SFC TROUGH OF LOW PRESSURE.

SEVERAL FORECAST MODELS SUCH AS THE 06Z NAM AND 00Z GFS CONGEAL
CONVECTION THIS EVENING INTO A LARGE RAIN MAKING CLUSTER CALLED
AN MCS OR MESOSCALE CONVECTIVE SYSTEM THAT WOULD TRACK ACROSS OUR
FORECAST AREA. CONSEQUENTLY...WILL CONTINUE TO CARRY THE LIKELY
POPS FOR THIS EVENING. DEEP LAYER WIND SHEAR VALUES WILL GENERALLY
RANGE FROM 30 TO 35 KTS AND MLCAPE WILL BE MODEST...REACHING UP
CLOSE TO 2000 J/KG. THEREFORE...THE ENVIRONMENT WILL SUPPORT THE
POSSIBILITY OF SEVERE THUNDERSTORMS WITH THE PRIMARY FOCUS BEING
DURING THE EVENING HOURS. THIS IS PRIMARILY A WIND AND HAIL THREAT
WITH NOT MUCH OF A TORNADO THREAT GIVEN THE SHEAR IS WEAK IN THE
LOWEST ATMOSPHERIC LAYERS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 408 AM CDT SAT JUL 20 2013

MAIN FORECAST CONCERNS WILL BE THE CHANCES FOR THUNDERSTORMS AND
TEMPERATURES.

MODELS ARE SIMILAR IN THE MAIN FEATURES DURING THIS PERIOD WITH
NORTHWEST FLOW ACROSS THE AREA AND SEVERAL UPPER LEVEL WAVES MOVE
THROUGH THE REGION. EACH OF THEM HAVE THE POTENTIAL TO BRING A
CHANCE FOR THUNDERSTORMS TO THE AREA. THE MAIN DIFFERENCES IN THE
MODELS IS THAT THE TIMING OF THE INDIVIDUAL WAVES HAS SOME
DIFFERENCES AND HOW STRONG THEY ARE. IT DEFINITELY WILL NOT RAIN
EVERY DAY OR AT EVERY LOCATION...BUT THERE IS MAINLY SMALL CHANCES
NEARLY EVERY DAY.

THE PRECIPITATION FROM SATURDAY NIGHT WILL MOVE OUT OF THE AREA
SUNDAY MORNING BUT ANOTHER WAVE WILL MOVE INTO THE AREA SUNDAY
AFTERNOON AND EVENING AND BRING ANOTHER CHANCE FOR THUNDERSTORMS.
THE THUNDERSTORMS SHOULD BE NEARLY OUT OF THE AREA DURING THE
OVERNIGHT HOURS SUNDAY NIGHT. MONDAY MORNING WILL ALSO CONTINUE DRY
BEFORE THE NEXT WAVE MOVES INTO THE AREA MONDAY AFTERNOON AND MONDAY
NIGHT. ANOTHER WAVE MOVES IN TUESDAY AND TUESDAY NIGHT. THIS IS A
FAIRLY STRONG WAVE AND CHANCES ARE A LITTLE BETTER FOR SOME
PRECIPITATION...WITH A SURFACE LOW AND WEAK COLD FRONT THAT MOVE
THROUGH THE AREA.

ONCE THE PRECIPITATION MOVES OUT TUESDAY NIGHT...WEDNESDAY AND
WEDNESDAY NIGHT LOOK TO BE DRY WITH A BREAK IN THE SERIES OF UPPER
LEVEL WAVES. BEHIND THE COLD FRONT THERE IS A COOLER SURFACE HIGH
AND TEMPERATURES WILL BE CLOSER TO NORMAL FOR THIS TIME OF YEAR.

THURSDAY THROUGH FRIDAY THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES
THROUGH THE AREA. THIS ONE IS A LITTLE STRONGER THAN SOME OF THE
OTHERS. THERE IS ANOTHER SURFACE LOW AND COLD FRONT THAT MOVES
THROUGH AND THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1247 PM CDT SAT JUL 20 2013

THIS AFTN: VFR BUT ISOLATED SHWRS/TSTMS WILL BE NEARBY WITH
POCKETS OF MVFR/IFR VSBYS IN +RA. WATCH FOR SHORT-TERM AMENDMENTS
AS WE WILL PROVIDE ADDITIONAL DETAILS IF THE TERMINAL IS
THREATENED. NE WINDS WILL CONT 10-20 KTS BUT THIS IS DUE TO TSTM
OUTFLOW AND NOT PART OF THE BROADER FLOW. SO IT REMAINS UNCERTAIN
WHEN THE WIND RETURNS TO E OR SE.

TNGT: VFR BUT A 1-2 HR PERIOD OF TSTMS IS POSSIBLE. JUST NOT SURE
ON EXACT TIMING OR OCCURRENCE. FUTURE TAFS MAY NEED TO INCLUDE
MORE DEFINITIVE TIME FRAME. WIND SHOULD BECOME SE BELOW 10 KTS.
THERE IS A SLGT CHANCE OF IFR FOG IS SKIES CLEAR AND WINDS TURN
LGT BEHIND TSTMS.

SUN THRU 18Z: IFR FOG POSSIBLE TO START...BUT IT/S NOT IN THE TAF
UNTIL WE SEE IF TSTMS DEVELOP. WINDS WILL BE LGT AND VARIABLE.

CIG CONFIDENCE: MEDIUM
VSBY CONFIDENCE: MEDIUM
WIND CONFIDENCE: LOW
WX CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HALBLAUB
SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...HALBLAUB
Hazardous weather outlook, Jul 20, 12:29 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT SAT JUL 20 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
129 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE RISK FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON HOURS. MOST STORMS WILL REMAIN NON-SEVERE. HOWEVER...AS
DAYTIME HEATING CONTINUES...ESPECIALLY IN AREAS THAT REMAIN
RELATIVELY SUNNY...THE PROBABILITY WILL INCREASE FOR SOME
THUNDERSTORMS TO BECOME SEVERE...MAINLY AFTER 4 PM. THE RISK FOR
SEVERE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. THE
PRIMARY THREATS WILL BE WIND GUSTS TO AROUND 60 MPH...AND HAIL TO
NEAR THE SIZE OF QUARTERS.

A COUPLE THUNDERSTORM CLUSTERS WILL CONTINUE OVER THE SANDHILLS
AND PANHANDLE...WITH AN INCREASE IN COVERAGE AND INTENSITY THROUGH
THE AFTERNOON. THE PROBABILITY IS HIGH THAT SOME OF THESE STORMS
WILL MOVE INTO PORTIONS OF SOUTH CENTRAL NEBRASKA TONIGHT. WHILE
THE RISK OF SEVERE THUNDERSTORMS TYPICALLY DECREASES AFTER
SUNSET...THERE IS SOME POTENTIAL THAT THESE STORMS COULD PRODUCE
ISOLATED DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS ACROSS ALL OR PARTS OF
THE FORECAST AREA...SUNDAY THROUGH TUESDAY NIGHT...AND THEN AGAIN ON
THURSDAY THROUGH FRIDAY. MOST OF THESE THUNDERSTORM CHANCES ARE
FAIRLY SMALL AND UNCERTAIN AT THIS TIME.

IN ADDITION...THE HEAT INDEX IS FORECAST TO APPROACH 100 DEGREES
ACROSS PORTIONS OF NORTH CENTRAL KANSAS BOTH MONDAY AND TUESDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/WESELY/JCB

In the hours before

Special weather statement, Jul 20, 12:03 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
103 PM CDT SAT JUL 20 2013

KSZ006-NEZ085-201830-
SMITH KS-WEBSTER NE-
103 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER AND
NORTHEASTERN SMITH COUNTIES UNTIL 130 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF BELLAIRE...OR 36 MILES EAST OF
PHILLIPSBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SMITH AND SOUTHWESTERN WEBSTER
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3985 9854 3989 9875 4000 9878 4000 9872
      4005 9872 4004 9851 4003 9850 3984 9850
TIME...MOT...LOC 1803Z 272DEG 7KT 3994 9869

BRYANT
Special weather statement, Jul 20, 12:29 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT SAT JUL 20 2013

KSZ006-NEZ085-201900-
SMITH KS-WEBSTER NE-
129 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER AND
NORTHEASTERN SMITH COUNTIES UNTIL 200 PM CDT...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF BELLAIRE...OR 38 MILES EAST OF
PHILLIPSBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SMITH AND SOUTHWESTERN WEBSTER
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3986 9875 4000 9876 4000 9873 4002 9872
      4004 9851 3982 9850
TIME...MOT...LOC 1829Z 268DEG 7KT 3993 9864

BRYANT

The radar

The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 hail. Local standard time, as filed.

Hail, Smith

When
July 20, 12:42 PM CST
Where
Smith County, 3.78 mi W of Cora
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -98.740

Heavy Rain, Smith

When
July 20, 4:03 PM CST
Where
Smith County, 5.07 mi NW of Cora
Reported by
Public
Coordinates
39.930, -98.740

Public reported 4.00 inches of rain had fallen this afternoon, most of which was between 1 and 2 p.m.

Heavy Rain, Osborne

When
July 20, 5:07 PM CST
Where
Osborne County, 17.6 mi ESE of Covert
Reported by
Public
Coordinates
39.160, -98.530

Public reported 3.20 inches of rain had fallen during the afternoon.

Heavy Rain, Mitchell

When
July 21, 7:30 AM CST
Where
Mitchell County, 0.53 mi E of Beloit
Reported by
COOP Observer
Coordinates
39.470, -98.110

A rainfall total of 3.90 inches was reported over the last 24 hours, most of which fell between 2 and 4 p.m. on the 20th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462530, 462533, 462534, 462535.